Hi there, I would like some experienced input if you please
80 yo, fragile cachectic 88 or so pound, female Pt, hx parkinsons, CHF, dementia. Fell fractured hip then developed bronchopneumonia so moved from multilevel care to acute care (small hospital ~ 25 beds) - now for about two weeks. Total care, LOC is greatly decreased, eyes open/closed no verbal response. Restless moaning periodically followed by sleep. Only 2 positions to reposition on as pt can not tolerate others, stiffness, known R hip pain, etc. DNR level 3
Morphine prn given for pain/restless periods, lasix, KCL given as K levels 3.3 mmol/L. Hep locked so no IV fluids as was developing pulmonary edema, rebreather at 9L to keep O2 sats at 92%, Nebs ATC q 4 hrs & pulmicort BID. Foley ~ 450 ml dark amber urine per 12 hour shift. Family very involved, pt is dying but they are holding on waiting for daughter to come from overseas to say good bye.
Patient is NG tube ensure nutritional drink 4 cans over 24 hrs. Patient has laxatives scheduled - docusate sodium 100mg BID and Senna 16 mg OD.
Yes this dying person is having morphine 2-4 mg q 2-4 hrs but at this point should the pt be on these laxatives? How much fecal material can be produced from ensure? Docusate sodium is an emollient drawing water into the intestines. Senna is a stimulant can also increase fluid in the colon and perhaps this lady could find increased peristalsis painful. These fluid shifts could cause more problems with K losses and other electrolytes? plus dehydration.
Perhaps this is an obvious question, not sure, I don't feel right about it, I'm a new graduate working 1 month so my head is spinning in circles. I'd love your input. No I haven't asked the MD about this there was a Dr. switch and I have just had this Pt two days but I held the Laxitives, some nurses are giving them some not. Sitting here thinking about this tonight.
Any input would be greatly illuminating. I haven't found anything in my texts or the web yet. Thank you.